Ohio, 2018

Hail and Damaging Winds in Ohio, May 13, 2018

May 13, 2018 · NWS ILN · 6 events in 4 counties and zones

Scattered thunderstorms developed during the late afternoon and evening hours along a stationary boundary situated across southern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the late afternoon and evening hours along a stationary boundary situated across southern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 13, 1:56 PM EST, 4 hours earlier.

Area forecast discussion, May 13, 1:56 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Wilmington OH
256 PM EDT Sun May 13 2018

.SYNOPSIS...
A frontal boundary will remain across the region through much of
the week. This will lead to occasional chances for showers and
thunderstorms for the next several days. Temperatures will
remain above normal through the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The cu field looks a little more healthy today along and south
of the boundary compared to what we saw yesterday. That being
said, we are just now starting to see some isolated development
across central Ohio. Given the instability across the area,
would expect to see this become somewhat more widespread
elsewhere for areas along and south of the boundary through
late afternoon. However, with the hi res models still showing
fairly isolated to scattered development, will generally have
pops in chance category through the rest of this afternoon and into
the early evening hours. As we lose the diurnal heating, any
activity should taper off with a decrease in clouds heading into
tonight. A convective complex is forecast to develop later
tonight over the upper Mississippi Valley and begin to push east
southeast toward us. It does look like pcpn associated with
this should mainly stay off to our north and west through the
overnight hours so will just have a slight chance of pcpn later
tonight across our northwestern areas. Lows tonight will range
from the upper 50s in the far north to the mid 60s across the
south.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
The convective complex is forecast to push east southeast
along/north of the stalled out boundary through Monday morning.
There remains some uncertainty with the timing and strength of
this, but assuming this holds together, it would affect
primarily northern portions of our fa during the morning hours.
Otherwise, a similar set up as we have seen the past several
days is expected for Monday. The stationary boundary will remain
across the area with some additional scattered development
possible through the afternoon to early evening. However, this
will likely be affected by what happens with the morning MCS,
depending on any lingering debris cloudiness and outflow
boundaries. Highs on Monday will be in the mid to upper 80s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A broad ridge in place across the Eastern CONUS will provide the
backdrop for long term weather conditions. Above average
geopotential heights will allow warmer than normal temperatures, and
a humid airmass fed by a southerly flow in the presence of surface
boundaries will lead to several rounds of convective initiation.

The first round of convection is expected Tuesday, when a cold front
combined with a mid level short wave and ample moisture will bring
the likelihood for afternoon and evening thunderstorms. The focus
for convection will shift south on Wednesday as the boundary sags to
Kentucky. Thunderstorm chances shift back toward the north Thursday
and Friday when a rather potent short wave is forecast to lift into
the Ohio Valley from the southwest. There is higher the average
uncertainty for this to occur due to model variability from earlier
runs.

Thunderstorms will continue to be possible Saturday and Sunday in
the persistently humid and unstable regime. Kept pops in the chance
range since it is unlikely that current models are depicting the
correct location for short wave features that will dictate weather
events.

Temperatures remaining above normal through the period will start
quite warm, with highs in the mid and upper 80s Tuesday. Readings
will retreat a bit for the rest of the period, with highs averaging
in the low 80s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Isolated to scattered showers and thunderstorms are expected to
develop this afternoon into early evening along a nearly
stationary boundary draped across the area. Will cover this
threat with a VCTS at all of the TAF sites through 00-01Z.
After that, we should see a diurnal decrease in coverage into
the overnight hours as clouds scatter out. The models are
suggesting a convective complex may develop over northern
Illinois later tonight and then drop east southeast through the
morning hours. This could affect at least our northern TAF sites
through mid to late morning so will go ahead and include a vcsh
at this point to account for the threat. Outside of any storms,
expect VFR conditions to prevail through the TAF period.

OUTLOOK...Chances for thunderstorms will exist at times through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...JGL
Hazardous weather outlook, May 13, 3:04 AM EST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
404 AM EDT Sun May 13 2018

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088-140815-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
404 AM EDT Sun May 13 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are possible this afternoon and evening.
There is the potential for a few strong to severe storms. If severe
storms develop, there will be the potential for large hail, damaging
winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms will be possible on Monday, mainly from
Monday morning through early afternoon. Some of these storms may be
severe, with a primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Monday.

INZ073>075-080-KYZ089>100-140815-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
404 AM EDT Sun May 13 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, May 13, 4:18 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
518 PM EDT SUN MAY 13 2018

OHZ065-132130-
Fairfield OH-
518 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT  UNTIL 530 PM EDT...

At 518 PM EDT, radar indicated a strong thunderstorm near Somerset,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Pea size hail...

This storm will remain over mainly rural areas of east central
Fairfield County.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3978 8240 3984 8246 3983 8240
TIME...MOT...LOC 2118Z 280DEG 23KT 3984 8237

Haines
Special weather statement, May 13, 4:43 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
543 PM EDT SUN MAY 13 2018

OHZ065-074-132215-
Fairfield OH-Hocking OH-
543 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAIRFIELD AND
NORTHEASTERN HOCKING COUNTIES UNTIL 615 PM EDT...

At 543 PM EDT, radar indicated a strong thunderstorm near Hide-A-Way
Hills, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
Lancaster, Bremen, Hide-A-Way Hills, Sugar Grove, North Berne,
Hideaway Hills and Oreville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3952 8216 3962 8259 3968 8259 3971 8256
      3972 8250 3972 8237 3960 8238 3959 8226
      3956 8226 3956 8216
TIME...MOT...LOC 2143Z 285DEG 23KT 3966 8253

Haines
Special weather statement, May 13, 5:15 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
615 PM EDT SUN MAY 13 2018

OHZ065-074-132300-
Fairfield OH-Hocking OH-
615 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAIRFIELD AND
CENTRAL HOCKING COUNTIES UNTIL 700 PM EDT...

At 614 PM EDT, radar indicated a strong thunderstorm near Lancaster,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
Lancaster, Logan, Nelsonville, Hide-A-Way Hills, Murray City, Sugar
Grove, Hideaway Hills, Haydenville, Lake Logan State Park,
Enterprise, Union Furnace, Rockbridge, Oreville and Carbon Hill.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8217 3947 8228 3942 8229 3957 8269
      3970 8262 3968 8237 3960 8238 3959 8226
      3956 8226 3955 8216
TIME...MOT...LOC 2214Z 282DEG 25KT 3963 8259

Haines
Special weather statement, May 13, 5:29 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
629 PM EDT SUN MAY 13 2018

OHZ063-064-073-132315-
Ross OH-Fayette OH-Pickaway OH-
629 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FAYETTE...
SOUTHWESTERN PICKAWAY AND NORTHWESTERN ROSS COUNTIES UNTIL 715 PM
EDT...

At 628 PM EDT, radar indicated a strong thunderstorm over
Bloomingburg, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
Washington Court House, Williamsport, Bloomingburg, New Holland,
Frankfort, Clarksburg, State Route 207 at US Route 22, Austin and
Plano.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3953 8348 3963 8345 3960 8306 3949 8306
      3940 8317
TIME...MOT...LOC 2228Z 284DEG 24KT 3957 8339

Haines
Special weather statement, May 13, 5:44 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
644 PM EDT SUN MAY 13 2018

OHZ063-064-073-132315-
Ross OH-Fayette OH-Pickaway OH-
644 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FAYETTE...
SOUTHWESTERN PICKAWAY AND NORTHWESTERN ROSS COUNTIES UNTIL 715 PM
EDT...

At 644 PM EDT, radar indicated a strong thunderstorm over New
Holland, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...

Locations impacted include...
Chillicothe, Circleville, Williamsport, New Holland, Logan Elm
Village, North Folk Village, Frankfort, Clarksburg, Andersonville,
Austin, Pickaway County Airport, State Route 207 at US Route 22,
State Route 138 at US Route 22 and Plano.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3949 8336 3957 8334 3962 8328 3959 8293
      3947 8293 3933 8303
TIME...MOT...LOC 2244Z 285DEG 28KT 3953 8322

Haines
Special weather statement, May 13, 5:53 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
653 PM EDT SUN MAY 13 2018

OHZ062-063-072-132330-
Fayette OH-Clinton OH-Greene OH-
653 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAYETTE...NORTHEASTERN
CLINTON AND SOUTHEASTERN GREENE COUNTIES UNTIL 730 PM EDT...

At 653 PM EDT, radar indicated a strong thunderstorm near Sabina,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
Washington Court House, Sabina, Bloomingburg, Staunton, Bowersville,
Milledgeville, Octa, Bloomington, Jasper Mills and Interstate 71 at
US Route 35.

This includes I-71 in Ohio between mile markers 57 and 65.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3953 8376 3963 8370 3960 8338 3950 8338
      3940 8349
TIME...MOT...LOC 2253Z 288DEG 26KT 3957 8365

Haines

The radar

The Cincinnati radar (KILN), 117 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hocking

When
May 13, 5:56 PM EST to 5:58 PM EST
Where
Hocking County, 2.26 mi W of Logan
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.527, -82.462

A tree was downed onto Blosser Road.

Thunderstorm Wind, Fayette

When
May 13, 6:30 PM EST to 6:32 PM EST
Where
Fayette County, 1.9 mi SSE of Johnson
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.526, -83.314

A small tree was downed near the intersection of Clemens and White Roads.

Thunderstorm Wind, Butler

When
May 13, 7:38 PM EST to 7:40 PM EST
Where
Butler County, 1.7 mi NNE of Woods Station
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.472, -84.705

A small tree was downed near the intersection of Nichols Road and U.S. 27.

Hail, Butler

When
May 13, 7:48 PM EST to 7:50 PM EST
Where
Butler County, 1.74 mi ESE of Mc Gonigle
Measured
0.75 in hail
Reported by
Public
Coordinates
39.440, -84.650

Thunderstorm Wind, Clinton

When
May 13, 8:13 PM EST to 8:15 PM EST
Where
Clinton County, 2.23 mi WSW of Melvin
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.459, -83.760

A tree was downed, blocking the right hand lane of U.S. 22 near Stone Road.

Hail, Fayette

When
May 13, 8:35 PM EST to 8:37 PM EST
Where
Fayette County, 0.69 mi N of Washington Court Hou
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.540, -83.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744737, 744738, 744739, 744735, 744740, 744736.